Coronary vasospasm is a well-known complication of CABG, with an incidence of approximately 0.8–1.3% . There are several causes of coronary vasospasms, including diabetes mellitus, preoperative use of beta blockers and calcium blockers, perioperative alpha-adrenergic stimulation, vascular manipulation during surgery, hypothermia, hyperventilation, and stimulation using a chest tube . Our patient’s risk factors were diabetes mellitus and the preoperative use of a beta blocker, although these risk factors are common among patients who are undergoing CABG. Furthermore, it can be very difficult to predict the onset of coronary vasospasm based on the patient’s history. Although coronary vasospasm is typically associated with catastrophic circulatory collapse, our patient had relatively stable circulation, and the only diagnostic clue was the low flow in the bypass graft. Stable circulation might be affected by ischemic preconditioning caused by severe stenosis of the proximal LAD.
It is recommended that a bypassed ITA graft should be 20 mL/min or more. In our case, LITA-LAD bypass initially showed a blood flow of 15 mL/min. That is a marginal level for predicting ITA graft failure using transit time flow measurement . Additionally, it was reported that a bypassed graft had more blood flow when anastomosed at a distal site with more severe stenotic lesion . Thus, we were able to consider that decreased LITA-LAD flow compared to that of the RITA diagonal branch was abnormal. Low graft blood flow is one of the predictive factors for graft failure. It should be treated immediately. We were able to move to a hybrid operating room because the patient’s circulation was stable. If CABG had been performed in a hybrid operating room, the diagnosis of coronary vasospasm would have been sooner.
Calcium sensitivity relates to the onset of coronary vasospasm. In this context, Rho kinase plays an important role, which has been determined in animal studies . In the present case, the intraoperative serum calcium level was within the normal range, which did not change before and after the spasm (preoperation 1.23 mmol/L, intraoperation 1.14–1.19 mmol/L, after-vasodilator injection 1.13 mmol/L, postoperative day 1 1.10 mmol/l). Conventional calcium-dependent vasodilators did not resolve the coronary vasospasm, although fasudil treatment provided dramatic relief. Furthermore, the administration of fasudil injections relieved the LAD vasospasm without causing systemic hypotension.
Recent reports have indicated that fasudil has therapeutic effects in cases of coronary vasospasm  and increases blood flow in muscular arterial grafts, such as in the radial and gastroepiploic arteries . Thus, fasudil may be an important vasodilator, especially in cases of coronary vasospasm after CABG. Although IABP and other mechanical supports are also considered for the treatment of coronary vasospasm, particularly in catastrophic circulatory collapse, a Rho kinase inhibitor injection was effective for refractory vasospasm after CABG in our case. Thus, fasudil may be an important vasodilator, especially in cases of coronary vasospasm after CABG.